Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Northern Indiana

April 2, 2006Huntington County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 2, 2006, 9:30 PM EDT for Huntington County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 9:30 PM EDT (01:30 UTC)
Expired
Apr 2, 2006, 9:57 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Huntington County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 9:07 PM EDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 030130
SVRIWX
INC069-030215-
/O.NEW.KIWX.SV.W.0032.060403T0130Z-060403T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGTON COUNTY IN NORTHEAST INDIANA

* UNTIL 1015 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED 5 MILES SOUTH OF ANDREWS...OR ABOUT 8
  MILES SOUTHWEST OF HUNTINGTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BIPPUS...
  ANDREWS...
  HUNTINGTON...
  ROANOKE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4074 8565 4072 8552 4084 8535 4101 8533
      4100 8563

$$
2 follow-up statements
000 
WWUS53 KIWX 030149
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
949 PM EDT SUN APR 2 2006

INC069-030215-
/O.CON.KIWX.SV.W.0032.000000T0000Z-060403T0215Z/
HUNTINGTON IN-
949 PM EDT SUN APR 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHERN HUNTINGTON COUNTY...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR HUNTINGTON...OR ABOUT OVER
HUNTINGTON...AND MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  MAHON...
  GOBLESVILLE...
  ROANOKE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN
OHIO.

LAT...LON 4091 8563 4083 8535 4084 8535 4101 8533
      4100 8563

$$
000 
WWUS53 KIWX 030157
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 PM EDT SUN APR 2 2006

INC069-030207-
/O.CAN.KIWX.SV.W.0032.000000T0000Z-060403T0215Z/
HUNTINGTON IN-
957 PM EDT SUN APR 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUNTINGTON COUNTY IS
CANCELLED...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE 
MOVING OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN
OHIO.

LAT...LON 4091 8563 4083 8535 4084 8535 4101 8533
      4100 8563

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:05 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 7:05 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SUN APR 2 2006

.AVIATION...
A VIGOROUS MID LVL S/WV OVER THE MIDDLE MS RIVER VLY THIS EVENING
WILL MOVE QUICKLY NORTHEAST INTO THE SRN GREAT LAKES BY 06Z.  AN
ASSOCIATED WARM FRONT AT THE SFC WILL ACCOMPANY THIS S/WV.
WARM...MOIST ASCENT IN CONJUNCTION WITH THE WARM FRONT...COMBINED
WITH DYNAMICAL LIFT FROM THE S/WV...WILL PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE TAF SITES THROUGH AT LEAST 06Z.  WILL
INTRODUCE SOME IFR CONDITIONS WITH THUNDERSTORMS AT BOTH KSBN AND
KFWA.  ONCE THE WARM FRONT AND S/WV LIFT NORTHEAST OF THE REGION
AFTER 06Z...TAF SITES SHOULD SEE A LULL IN PCPN ACTIVITY IN TERMS OF
WIDESPREAD COVERAGE DUE TO THE LACK OF LOW LVL CONVERGENCE.
HOWEVER...SCATTERED SHOWERS AND A THUNDERSTORM CAN NOT BE RULED OUT
IN THE WARM SECTOR.  DEEPENING LOW PRESSURE OVER ERN IOWA THIS
EVENING WILL MOVE TO WESTERN LOWER MICHIGAN BY 12Z...THEN INTO FAR
SRN ONTARIO BY 18Z.  A COLD FRONT IN ASSOCIATION WITH THE LOW WILL
SWEEP ACROSS THE TAF SITES BETWEEN 13Z AND 15Z.  A LOW TO MID LVL
DEFORMATION AXIS BEHIND THE SFC LOW...WILL BRING A PERIOD OF RAIN
SHOWERS TO THE REGION.  HAVE MAINTAINED MVFR CONDITIONS AT BOTH TAF
SITES WITH THE SHOWERS.  HOWEVER...THERE IS A POSSIBILITY THAT CIGS
WILL DROP BELOW 1000 FEET.  WILL LET LATER FORECAST SHIFTS FINE TUNE
THIS POSSIBILITY.  IT WILL BE WINDY IN THE WAKE OF THE COLD FRONT
WITH GUSTS TO 35 KNOTS POSSIBLE THROUGH 00Z.
&&

.PREV DISCUSSION...

SHORT TERM...
TONIGHT AND MONDAY. CONVECTION BEGINNING TO FIRE IN WARM SECTOR
ACROSS MO AHEAD OF VIGOROUS SHORTWAVE INTO WRN MO. BROAD AXIS OF
1500-2000 J/KG MUCAPES ACROSS MO WITH DEEP LAYER SHEAR ON ORDER OF
40-50KTS. AS CONVECTION CONTINUES EWD AND HEIGHT/PRESSURE FALL
FIELDS CONTINUE TO STRENGTHEN ANTICIPATE WARM FRONT FRONT FROM NRN
MO TO KSTL TO SW IN...WITH SFC DPS POOLED INTO THE LOWER 60S...TO
BEGIN STRONG PUSH NORTHEAST AND CONVECTION TO BECOME MORE WIDESPREAD
AND PUSH INTO OUR SW CWA BY LATE EVENING. ALREADY SEEING INCREASED
SPEED/BACKED PROFILE AT WNCI2. NAM/SREF MUCAPES 1000 TO 1500 J/KG IN
FAR SOUTHERN ZONES PROGGED 03Z-06Z OVERNIGHT WITH SUFFICIENT DEEP
LAYER SHEAR AND 0-1KM HELICITIES 200-259 M2/S2 FOR POSSIBLE
SUSTAINED TRACK SUPERCELLS. WILL CONTINUE MENTION OF SEVERE
POTENTIAL OVERNIGHT BUT WITH SOME QUESTION AS TO TIMING AS IT
CONTINUES TO BE PUSHED FURTHER AND FURTHER BACK AND ANOTHER CHANCE
OF WIND WITH SQUALL LINE OR DECAYING SQUALL LINE POTENTIAL WITH
FRONT WELL AFTER MIDNIGHT WILL NOT PROVIDE MUCH DETAIL IN GRIDS. FOR
MONDAY STRONG CAA WITH WIND GUST/MOMENTUM TRANSFER POTENTIAL TO AT
LEAST TO 925MB/30KTS. LARGE AREA OF WRAP AROUND MOISTURE WITH 8H
TROF AXIS TRANSLATING THROUGH SHOULD BE SUFFICIENT FOR SHRA AND
CONTINUED WITH TIMING OF LIKELY POPS DOWN TO CHANCE WEST IN THE
AFTERNOON AS BEST LIFT/MOISTURE MOVES EWD. 1000-850MB THICKNESS
NEARLY SUPPORT MIX RASN BUT WITH INITIAL WARM BOUNDARY LAYER WILL
CONTINUE TO SIDE WITH FULL MELT SCENARIO AND DEFER TO ONE MORE MODEL
RUN.

LONG TERM...
NOT VERY MANY CHANGES WERE MADE TO THE MONDAY NIGHT THROUGH NEXT
SUNDAY TIME FRAME. THE MAIN THING THAT WAS LOOKED AT WAS THE TIMING
OF THE SYSTEM FOR LATER THIS WEEK. IF PRECIP NEEDED TO BE ADDED TO
THURSDAY AFTERNOON NOW OR NOT...AND WHAT FRIDAY NIGHT INTO SATURDAY
IS GOING TO BE. GFS...GEM...ECMWF ARE FAIRLY CLOSE WITH THE POSITION
OF THE SURFACE LOW AT 00Z FRIDAY. GEM AND ECMWF ARE THE CLOSEST WITH
HAVING THE LOW IN NEBRASKA AND THE GFS IS JUST A LITTLE BIT NORTH OF
THAT. THE GFS IS NOW DEVELOPING SOME QPF AHEAD OF THE MAIN COLD
FRONT ON THURSDAY...THE COLD FRONT ON THURSDAY IS STILL PROGGED TO
BE IN THE CENTRAL U.S. ON THURSDAY...AND IS BRINING THAT QPF INTO
THE CWA THURSDAY AFTERNOON. THE GEM ALSO HAS A LARGE AREA OF QPF
OVER THE EASTERN U.S. WITH THURSDAY SEVERAL DAYS AWAY YET...WANT TO
SEE SOME CONSISTENCY WITH THIS QPF OUT AHEAD OF THE MAIN COLD FRONT.
THESE MODELS ARE SITUATING A SURFACE HIGH PRESSURE OFF OF THE
SOUTHEASTERN UNITED STATES...WHICH WOULD ALLOW SOUTHERLY WINDS TO
BRING GULF MOISTURE UP INTO THE CWA. BUT JUST HELD OFF ON QPF FOR
THURSDAY AFTERNOON FOR NOW. ALSO DEPENDING ON THE SPEED OF THIS
SYSTEM...FRIDAY NIGHT INTO SATURDAY WILL HAVE TO BE WATCHED CLOSELY.
IF THE LOW TAKES ITS TIME MOVING EASTWARD THROUGH THE GREAT LAKES
AREA...THEN WITH THE MOISTURE IN PLACE AND WITH THE LAKES
AROUND...CLOUDS AND PRECIP COULD TAKE THEIR TIME IN MOVING OUT OF
THE AREA AND OUR CWA COULD SEE PRECIP INTO SATURDAY. WITH THIS ALL
ALMOST A WEEK AWAY YET...NO MAJOR CHANGES FOR NOW...BUT THE SPEED OF
THIS SYSTEM WILL HAVE TO BE WATCHED FOR ANY POSSIBLE UPDATES TO THE
FORECAST.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING FROM 8 AM MONDAY TO 2 AM EDT TUESDAY FOR LMZ043-
     LMZ046.

&&

AVIATION...HICKMAN
SHORT TERM...15
LONG TERM....98
Hazardous weather outlook, Apr 2, 1:09 PM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 PM EDT SUN APR 2 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031715-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1209 PM CDT SUN APR 2 2006 /109 PM EDT SUN APR 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS POSSIBLE THIS EVENING AND EARLY TONIGHT ACROSS
THE ENTIRE AREA...HOWEVER THE GREATER POTENTIAL FOR SEVERE STORMS
EXISTS ALONG AND SOUTH OF ROUTE 30. THE MAIN SEVERE WEATHER
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE...PRIMARILY ALONG AND SOUTH OF ROUTE 30.

SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING IN THE
MONTICELLO AREA. THE STORMS WILL THEN QUICKLY SPREAD NORTH AND
EAST THROUGH THE ENTIRE REGION EARLY TONIGHT AS A WARM FRONT LIFTS
NORTH ACROSS THE AREA. A LINE OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS IS THEN EXPECTED TO MOVE ACROSS THE AREA OVERNIGHT
AHEAD OF A STRONG COLD FRONT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR POSSIBLE WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. IT
IS POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE...BUT IT
REMAINS TOO EARLY TO DETERMINE THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-031715-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
109 PM EDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED BY THIS EVENING AND OVERNIGHT. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
WINDS AND WAVES WILL BE HIGHER NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT MONDAY AND MONDAY NIGHT AS NORTHWEST
GALES TO 35 KNOTS WILL BE POSSIBLE ALONG WITH WAVES AROUND 10
FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:02 PM EDTSevere Thunderstorm WarningIWXWhite33 min
Apr 3, 9:38 AM EDTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more9 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.